Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 79, NWS Charleston, SC

July 9, 20165 counties in South Carolina; Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 9, 2016, 12:53 AM EDT for 5 counties in South Carolina; Screven County, Georgia. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 12:53 AM EDT (04:53 UTC)
Expired
Jul 9, 2016, 1:45 AM EDT
In force
52 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Screven County, GA, Allendale County, SC, Berkeley County, SC, Colleton County, SC, Dorchester County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:40 AM EDTTSTM WND DMG3 Sse Smoaks, SCTREE DOWN ACROSS MILL POND ROAD NEAR MOUNT CARMEL ROAD. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3204 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WUUS52 KCHS 090453
SVRCHS
GAC251-SCC005-015-029-035-049-090545-
/O.NEW.KCHS.SV.W.0079.160709T0453Z-160709T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1253 AM EDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  SCREVEN COUNTY IN SOUTHEASTERN GEORGIA...
  HAMPTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  ALLENDALE COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 145 AM EDT

* AT 1252 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
  SAVANNAH RIVER SITE...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WALTERBORO...ALLENDALE...HAMPTON...SAINT GEORGE...INDIAN FIELD...LAKE
  WARREN STATE PARK...DORCHESTER AND COLLETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3333 8051 3327 8047 3325 8035 3318 8030
      3315 8032 3311 8026 3272 8098 3275 8102
      3257 8126 3294 8171 3304 8156 3310 8161
      3316 8154 3311 8137 3312 8120 3303 8108
      3310 8096 3306 8090 3309 8088 3313 8089
TIME...MOT...LOC 0452Z 308DEG 37KT 3309 8162 

HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
743 
WWUS52 KCHS 090522
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
122 AM EDT SAT JUL 9 2016

GAC251-SCC005-015-029-035-049-090545-
/O.CON.KCHS.SV.W.0079.000000T0000Z-160709T0545Z/
SCREVEN GA-HAMPTON SC-DORCHESTER SC-BERKELEY SC-ALLENDALE SC-
COLLETON SC-
122 AM EDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR SCREVEN...HAMPTON...DORCHESTER...BERKELEY...ALLENDALE AND
COLLETON COUNTIES...

AT 120 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF INDIAN FIELD TO NEAR ALLENDALE...MOVING
SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALTERBORO...ALLENDALE...HAMPTON...SAINT GEORGE...INDIAN FIELD...LAKE
WARREN STATE PARK...WILLIAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3333 8051 3327 8047 3325 8035 3318 8030
      3315 8032 3311 8026 3272 8098 3275 8102
      3257 8126 3290 8162 3299 8155 3314 8147
      3311 8137 3312 8120 3303 8108 3310 8096
      3306 8090 3309 8088 3313 8089
TIME...MOT...LOC 0520Z 314DEG 36KT 3326 8043 3300 8135 

HAIL...0.88IN
WIND...60MPH
 
$$
075 
WWUS52 KCHS 090544
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
144 AM EDT SAT JUL 9 2016

GAC251-SCC005-015-029-035-049-090553-
/O.EXP.KCHS.SV.W.0079.000000T0000Z-160709T0545Z/
SCREVEN GA-HAMPTON SC-DORCHESTER SC-BERKELEY SC-ALLENDALE SC-
COLLETON SC-
144 AM EDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN...HAMPTON...
DORCHESTER...BERKELEY...ALLENDALE AND COLLETON COUNTIES WILL EXPIRE
AT 145 AM EDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND EXCESSIVE LIGHTNING ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3333 8051 3327 8047 3325 8035 3318 8030
      3315 8032 3311 8026 3272 8098 3275 8102
      3257 8126 3290 8162 3299 8155 3314 8147
      3311 8137 3312 8120 3303 8108 3310 8096
      3306 8090 3309 8088 3313 8089
TIME...MOT...LOC 0541Z 308DEG 37KT 3326 8043 3300 8135 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:05 AM EDT, 48 minutes earlier.

Area forecast discussion, Jul 9, 12:05 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1205 AM EDT SAT JUL 9 2016

.SYNOPSIS...
A weak cold front will stall just north of the area early next week
before gradually shifting northward and dissipating during the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Quick update has been issued to increase pops across the west.
Radar shows a line of strong to severe t-storms moving slowly east
across the Midlands, CSRA into central Georgia. These storms have
had a history of producing damaging winds over the past few hours.
Most high resolution data support the line beginning to rapidly
weaken over the next 1-2 hours, but this will depend on whether a
consolidated cold pool can become established. An isolated severe
tstm is possible with damaging winds being the primary hazard, but
we feel the risk for an organized, severe threat is limited.
However, trends are being monitored. The risk for severe tstms
will be greatest along/west of a Metter, GA, Estill, SC to Moncks
Corner, SC line.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Surface high pressure will persist to the south and east of the area
while a trough persists inland on Saturday. A weak cold front will
then move south toward the area Sunday before stalling out and
lingering near the NC/SC border through Monday.

This pattern will maintain warmer than normal temperatures with
highs near 100 degrees inland Saturday, upper 90s Sunday and mid to
possibly upper 90s Monday. In addition, high humidity levels will
lead to heat indices near 110 degrees Saturday afternoon, about 105
to 110 Sunday and near 105 Monday. Thus, Heat Advisories are
possible for most if not all of the area on Sunday.

Isolated showers and thunderstorms are expected mainly each
afternoon with a bit better coverage likely early next week with the
cold front nearby. A few storms each day could produce damaging wind
gusts.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A stationary front will be to our north Monday night. This front
will shift northward and dissipate on Tuesday. Chances POPs are in
the forecast each afternoon. Southwest flow aloft should allow for
greater coverage of convection, which will limit daytime
temperatures. Though, the synoptic pattern still supports
temperatures a few degrees above normal.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
VFR. Upstream convection across the mountains early this evening
is forecast to propagate e and se tonight as a short wave crosses
the Carolinas. The latest guidance suggests a slight chance of
showers and tstms across the KCHS vicinity with the passing of a
short wave overnight. Convective debris cloudiness may also increase
across the region late. Isolated convection is possible again
Saturday afternoon but the most probable outcome is that the
terminals remain hot and dry.

Extended Aviation Outlook: Brief periods of flight restrictions are
possible with early morning fog and afternoon/early evening
showers and thunderstorms into the middle of next week.

&&

.MARINE...
Southwest flow will remain in place overnight with nocturnal
surging, but with sustained windspeeds peaking around 15-20
knots, highest offshore and in AMZ350. Gusts are also expected to
remain below small craft advisory criteria. Seas will average 2 to
4 feet.

Saturday through Wednesday: High pressure will prevail south and
east of the area while a low pressure trough and then stalling cold
front remain inland to the north and west. This setup will favor
mostly southwest winds that will approach Small Craft Advisory
conditions at times, mainly through the weekend across the
Charleston County nearshore waters and offshore GA waters. Seas
mainly 2-4 feet, highest near the Gulf Stream.

&&

.CLIMATE...
A Record High Temperature was tied for July 8:

KCHS: 100 previously occurred in 1986.

Record High Minimums for July 8:

KCHS: 80 set in 1990 (will likely be broken today)

Record High Minimums for July 9:

KCHS: 80 last set in 1998.
KCXM: 85 set in 1998.
KSAV: 80 last set in 1883.

Record High Temperatures for July 9:
KCHS: 103 set in 1986.
KCXM: 99 last set in 1986.
KSAV: 103 set in 1986.

All time record highs:
KCHS: 105 set August 1, 1999.
KCXM: 104 set June 2, 1985 and June 24, 1944.
KSAV: 105 set July 12, 1879 and July 20, 1986.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

ST
Hazardous weather outlook, Jul 8, 8:11 PM EDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
811 PM EDT FRI JUL 8 2016

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-100015-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
811 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT...HIGHS IN THE MID 90S TO AROUND 100 COMBINED WITH ELEVATED
HUMIDITY COULD PRODUCE HEAT INDICES AROUND 110 THROUGH THE
WEEKEND AWAY FROM THE BEACHES. HEAT ADVISORIES COULD BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-100015-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
811 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 12:35 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1235 AM EDT SAT JUL 9 2016

GAZ088-SCZ040-090500-
SCREVEN GA-ALLENDALE SC-
1235 AM EDT SAT JUL 9 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES UNTIL 100 AM EDT...

AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAVANNAH RIVER SITE...MOVING SOUTHEAST AT 40
MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...SYCAMORE...ULMER...SEIGLING...MARTIN...MILLHAVEN...MILLETT AND
BURTONS FERRY LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3311 8137 3312 8120 3305 8113 3288 8143
      3292 8175 3304 8156 3307 8160 3309 8160
      3308 8161 3310 8161 3316 8154
TIME...MOT...LOC 0434Z 302DEG 37KT 3317 8171

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:35 AM EDTSpecial Weather StatementCHSAllendale25 min
Jul 9, 1:26 AM EDTSpecial Weather StatementCHSBerkeley34 min
Jul 9, 1:56 AM EDTSpecial Weather StatementCHSBerkeley, Colleton, Dorchester49 min
Jul 9, 2:58 AM EDTSpecial Marine WarningCHS62 min
Jul 9, 3:09 AM EDTSpecial Marine WarningCHS66 min
Jul 9, 3:15 AM EDTSpecial Marine WarningCHS60 min
Jul 9, 3:34 AM EDTHeat AdvisoryCHSBerkeley, Colleton, Dorchester12 hr
Jul 9, 11:01 AM EDTSpecial Weather StatementCHSColleton29 min
Jul 9, 11:04 AM EDTSpecial Weather StatementCHSCharleston26 min
Jul 9, 12:10 PM EDTSpecial Weather StatementCHSCharleston35 min
Jul 9, 12:23 PM EDTSpecial Marine WarningCHS52 min
Jul 9, 12:47 PM EDTSpecial Weather StatementCHSCharleston43 min
Jul 9, 2:18 PM EDTSpecial Weather StatementCHSCharleston27 min
Jul 9, 2:50 PM EDTSpecial Weather StatementCHSBeaufort, Jasper40 min
Jul 9, 2:53 PM EDTSpecial Weather StatementCHSHampton37 min
Jul 9, 3:06 PM EDTSpecial Weather StatementCHSJasper39 min
Jul 9, 3:13 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper47 min
Jul 9, 3:21 PM EDTSpecial Marine WarningCHS84 min
Jul 9, 3:35 PM EDTSpecial Weather StatementCHSJasper25 min
Jul 9, 3:37 PM EDTSpecial Weather StatementCHSCharleston38 min
Jul 9, 3:52 PM EDTSevere Thunderstorm WarningCHSBeaufort, Charleston, Colleton, Jasper53 min
Jul 9, 4:01 PM EDTSpecial Marine WarningCHS89 min
Jul 9, 4:40 PM EDTSpecial Marine WarningCHS95 min
Jul 9, 5:13 PM EDTSpecial Weather StatementCHSBerkeley32 min
Jul 9, 5:18 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester42 min
Jul 9, 5:38 PM EDTSpecial Weather StatementCHSDorchester37 min
Jul 9, 12:55 PM EDTSpecial Weather StatementCHSJenkins50 min
Jul 9, 1:44 PM EDTSpecial Weather StatementCHSBulloch46 min
Jul 9, 2:00 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler30 min
Jul 9, 2:31 PM EDTSpecial Weather StatementCHSBulloch, Candler44 min
Jul 9, 2:36 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham54 min
Jul 9, 3:07 PM EDTSpecial Weather StatementCHSEvans23 min
Jul 9, 3:15 PM EDTSpecial Weather StatementCHSJenkins30 min
Jul 9, 4:23 PM EDTSpecial Weather StatementCHSJenkins52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.